MAUDE Adverse Event Report: OLYMPUS WINTER & IBE GMBH WORKING ELEMENT, ACTIVE, FOR RESECTION IN SALINE; RIGID ENDOSCOPE WORKING GUIDE

OLYMPUS WINTER & IBE GMBH WORKING ELEMENT, ACTIVE, FOR RESECTION IN SALINE; RIGID ENDOSCOPE WORKING GUIDE
Model Number WA22366A
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Internal Organ Perforation (1987)
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported during a therapeutic transurethral resection of the prostate (turp) procedure, while using the resectoscope an intravesical oxyhydrogen explosion occurred in which the patient's bladder was perforated several times.The patient had to undergo emergency surgery, the bladder was reconstructed, and the bladder function was restored.The operating time was extended by approximately 3 hours while the patient was under general anesthesia.No further patient impact was reported.
 
Additional Manufacturer Narrative
At the time of this report, the model number was unknown.Therefore, olympus selected wa22366a as a representative product.The evaluation of the event is ongoing.Should additional relevant information become available, a supplemental report will be submitted.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's (lm) investigation.The device history record was unable to be reviewed for this device since the serial and/or lot number was not provided.However, olympus only releases products to market that meet all manufacturing specifications and final product release criteria.A malfunction/damage to the device was not reported.Based on the results of the investigation, it was determined that the adverse event was caused by a procedural complication during the operation.The likely mechanism is as follows: 1.During resection, cutting and coagulating, thermal decomposition of the purge fluid produces a detonation-capable mixture of gaseous hydrogen (h2) and oxygen (o2), also known as oxyhydrogen or oxyhydrogen.2.Activating the rf current in the presence of flammable gases can cause the gases to ignite or explode.3.This may result in a bladder perforation or puncture, exogenous burns or other injuries.This supplemental report includes additional information received from the customer.The information has been added to b5.Olympus will continue to monitor field performance for this device.
 
Event or Problem Description
The facility does not believe that an olympus device caused the oxyhydrogen explosion.There was no malfunctions or defects observed of the devices used in the procedure.Furthermore, all the devices were properly inspected beforehand, and the maintenance intervals were adhered to in accordance with the law.The hoses used were not leaking.The explosion of oxyhydrogen gas is a very rare risk, which is unrelated to the devices used during the procedure.

Brand Name
WORKING ELEMENT, ACTIVE, FOR RESECTION IN SALINE
Common Device Name
RIGID ENDOSCOPE WORKING GUIDE
Manufacturer (Section D)
OLYMPUS WINTER & IBE GMBH
kuehnstrasse 61
hamburg, hamburg 22045
GM  22045
Manufacturer (Section G)
OLYMPUS WINTER & IBE GMBH
kuehnstrasse 61
hamburg, hamburg
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key20208791
Report Number9610773-2024-02210
Device Sequence Number15491680
Product Code KNS
UDI-Device Identifier04042761066235
UDI-Public04042761066235
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K030194
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,User Facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/06/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberWA22366A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/14/2024
Supplement Date Received by Manufacturer06/13/2025
Initial Report FDA Received Date09/12/2024
Supplement Report FDA Received Date07/06/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CLV-180 EVIS EXERA II XENON LIGHT SOURCE; CV-180 EVIS EXERA II VIDEO SYSTEM CENTER (7643854); WA22503D HF-RESECTION ELECTRODE
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale